Oklahoma, 2015

Hail in Oklahoma, May 18, 2015

May 18, 2015 · NWS OUN · 1 event in 1 county or zone

A lone severe storm produced marginally severe hail during the late morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A lone severe storm produced marginally severe hail during the late morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 18, 11:39 AM CST, 1 hour earlier.

Area forecast discussion, May 18, 11:39 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1239 PM CDT MON MAY 18 2015

.DISCUSSION...
THE 18Z AVIATION DISCUSSION FOLLOWS....

&&

.AVIATION...
THE USUALLY-RELIABLE NAM FORECAST MODEL IS HAVING SOME SIGNIFICANT
PROBLEMS WITH HUMIDITY AND WIND FORECASTS TODAY...WHICH LEADS TO A
LITTLE MORE UNCERTAINTY THAN USUAL IN THIS FORECAST. THE MOST
LIKELY SCENARIO IS THAT THE COLD FRONT ACROSS CENTRAL/SOUTHWEST
OKLAHOMA WILL CONTINUE TO MOVE SOUTH AND WEAKEN TODAY AND TONIGHT.
ALTHOUGH ISOLATED/SCT TSRA ARE POSSIBLE ALONG THE FRONT...CHANCES
ARE MINIMAL. FAIR-WEATHER CUMULUS IS LIKELY AT MOST SITES THIS
AFTERNOON. AS SE FLOW AT LOW LEVELS COMMENCES LATE TONIGHT...WE
EXPECT LOW CEILINGS AND SLIGHTLY REDUCED VISIBILITIES TO SPREAD
ACROSS N TX AND OK...MAINLY SW OF KEND-KOKC-KADH. SOME TSRA ARE
LIKELY BY SUNRISE OVER THE FAR W...AND THESE WILL ALSO SPREAD N
AND E WITH TIME TOMORROW MORNING. INSTABILITY APPEARS TO BE TOO
LOW TO SUPPORT TSRA TOMORROW MORNING N OF I-40.

&&

.PREV DISCUSSION... /ISSUED 1105 AM CDT MON MAY 18 2015/

UPDATE...
MINOR UPDATES TO TEMPERATURES AND SKY COVER.

DISCUSSION...
TEMPERATURES HAVE BEEN SLOW IN COMING UP. WITH THIS TREND AND A
NORTH WIND IN PLACE...DECIDED TO GO WITH SHORT TERM MODELS
SUGGESTING A SLIGHTLY LOWER MAX TEMPERATURE. OTHERWISE...FORECAST
LOOKS TO BE IN GOOD SHAPE.

PREV DISCUSSION... /ISSUED 646 AM CDT MON MAY 18 2015/

DISCUSSION...
18/12Z TAFS.

AVIATION...
LIFR/VLIFR CONDITIONS IN DENSE FOG WILL PREVAIL THROUGH AT LEAST
14Z ACROSS ALL BUT FAR WESTERN/NORTHWEST OKLAHOMA TERMINALS.
FOG/STRATUS EXPECTED TO DECREASE RAPIDLY AFTER 14-15Z YIELDING
VFR CONDITIONS THEREAFTER. FRONTAL BOUNDARY WILL PASS OVER THE
REGION DURING THE DAY WITH MAINLY LIGHT NORTHEAST-EAST LOW LEVEL
WINDS. SCATTERED TSRA MAY APPROACH FAR WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS TOWARD AND AFTER 06Z.

PREV DISCUSSION... /ISSUED 437 AM CDT MON MAY 18 2015/

UPDATE...
ISSUANCE OF DENSE FOG ADVISORY.

DISCUSSION...
WE WILL GO AHEAD WITH A DENSE FOG ADVISORY WITH CONSENSUS SUPPORT
OF HIGH-RES MODEL SOLUTIONS. WILL GO UNTIL 15Z.

PREV DISCUSSION... /ISSUED 424 AM CDT MON MAY 18 2015/

DISCUSSION...
WIDESPREAD FOG...SOME DENSE...EXPECTED OVER ALL BUT FAR
WEST/NORTHWEST OKLAHOMA THIS MORNING. WITH THE WET GROUND AND 0-1
T/TD DEPRESSIONS...WE WILL MONITOR CLOSELY FOR ISSUANCE OF A DENSE
FOG ADVISORY.

WEAK FRONTAL BOUNDARY WILL MAKE SLOW PROGRESS ACROSS OKLAHOMA
DURING THE DAY TODAY. WITH VERY WEAK CONVERGENCE NEAR THE FRONTAL
BOUNDARY AND S/WV RIDGING OVER THE REGION...DO NOT EXPECT ANYTHING
MORE THAN PERHAPS ISOLATED STORMS CENTRAL AND SOUTHERN OKLAHOMA.
MORE IN THE WAY OF ORGANIZED STORMS WILL BE POSSIBLE LATE THIS
EVENING AND OVERNIGHT IF ACTIVITY TO OUR WEST CAN MOVE INTO
WESTERN OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS AS S/WV TROUGH
APPROACHES. SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE EXPECTED
TUESDAY INTO WEDNESDAY BEFORE STRONGER FRONT PROGRESSES OVER THE
REGION AND USHERS IN DRIER AND STABLE AIR.

WESTERN TROUGH RELOADS TO ALLOW MOISTURE TO RETREAT BACK NORTH
OVER REGION AND YIELD INCREASED RAIN CHANCES AGAIN TO END THE
WEEK. STRONGEST STORMS WILL LIKELY BE SATURDAY AND SUNDAY AS MAIN
UPPER WAVE PUSHES INTO SOUTHERN/CENTRAL PLAINS. NO FLOOD/FLASH
FLOOD WATCH WILL BE ISSUED ON THIS SHIFT BUT WILL BE SOMETHING TO
CONSIDER THROUGH THE WEEK. ALONG WITH SEVERE WEATHER RISKS...
FLOODING/FLASH FLOODING MAY BE MOST PROMINENT AND WIDESPREAD
CONCERN THROUGH NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  81  62  73  62 /  10  20  60  90
HOBART OK         81  61  72  60 /  20  40  70  80
WICHITA FALLS TX  85  65  77  66 /  10  30  70  60
GAGE OK           75  54  64  51 /  10  40  70  80
PONCA CITY OK     77  56  69  57 /  10  10  40  80
DURANT OK         83  65  80  68 /  30  20  50  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

17/23/23
Hazardous weather outlook, May 18, 11:12 AM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1212 PM CDT MON MAY 18 2015

OKZ004>048-050>052-TXZ083>090-191000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1212 PM CDT MON MAY 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.RIVER FLOODING...
SOME RIVERS AND STREAMS WILL REMAIN IN FLOOD...ESPECIALLY ACROSS
SOUTHERN OKLAHOMA AND NORTHERN TEXAS. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

.THUNDERSTORMS...
A FEW THUNDERSTORMS MAY DEVELOP THIS AFTERNOON IN SOUTHERN
OKLAHOMA AS A COLD FRONT APPROACHES. A BETTER CHANCE FOR
THUNDERSTORMS WILL BE LATER THIS EVENING AND OVERNIGHT ACROSS
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WEST TEXAS LATE THIS
AFTERNOON AND EVENING. THESE STORMS SHOULD REACH SOUTHWEST
OKLAHOMA AND WESTERN NORTH TEXAS OVERNIGHT. A FEW OF THESE STORMS
MAY PRODUCE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS OVER 50
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

.THUNDERSTORMS...
ON TUESDAY...EARLY MORNING THUNDERSTORMS ARE EXPECTED ACROSS WEST
TEXAS AND FAR WESTERN OKLAHOMA. CLOUDS ASSOCIATED WITH THE STORMS
SHOULD LIMIT THE AMOUNT OF INSTABILITY FARTHER EAST. HOWEVER...IF
STORMS DECREASE IN COVERAGE DURING THE MORNING AND EARLY
AFTERNOON...SOME STRONG TO SEVERE STORMS MAY DEVELOP DURING THE
AFTERNOON...ESPECIALLY IN SOUTHWEST OKLAHOMA AND WESTERN NORTH
TEXAS.

ANOTHER COLD FRONT WILL PUSH ACROSS OKLAHOMA AND NORTH TEXAS ON
WEDNESDAY. A FEW STRONG STORMS WILL BE POSSIBLE AHEAD OF THE FRONT
IN SOUTHERN OKLAHOMA AND NORTH TEXAS.

THUNDERSTORMS WILL BECOME MORE LIKELY BY LATE FRIDAY INTO
SUNDAY. SEVERE STORMS ARE POSSIBLE EACH DAY.

.FLOODING...
SOME RIVERS WILL REMAIN IN OR NEAR FLOOD INTO NEXT WEEKEND. DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. ADDITIONAL RAINS
THROUGH THE WEEK WILL EXACERBATE THE FLOODING PROBLEMS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, May 18, 11:46 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1246 PM CDT MON MAY 18 2015

OKZ041-046-047-181815-
CARTER OK-MURRAY OK-JOHNSTON OK-
1246 PM CDT MON MAY 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CARTER...
SOUTHEASTERN MURRAY AND WEST CENTRAL JOHNSTON COUNTIES UNTIL 115 PM
CDT...

AT 1244 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GENE AUTRY.
THIS STORM WAS NEARLY STATIONARY.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
SPRINGER AND GENE AUTRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3432 9712 3439 9695 3433 9670 3426 9682
      3426 9700
TIME...MOT...LOC 1744Z 331DEG 2KT 3432 9703

MAHALE
Special weather statement, May 18, 12:19 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
119 PM CDT MON MAY 18 2015

OKZ047-181845-
JOHNSTON OK-
119 PM CDT MON MAY 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSTON COUNTY
UNTIL 145 PM CDT...

AT 118 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RAVIA...MOVING
EAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
TISHOMINGO...RAVIA...MILL CREEK AND REAGAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3441 9688 3443 9675 3423 9664 3421 9688
TIME...MOT...LOC 1818Z 292DEG 9KT 3426 9682

MAHALE
Special weather statement, May 18, 12:26 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
126 PM CDT MON MAY 18 2015

OKZ046-047-051-181900-
CARTER OK-MARSHALL OK-JOHNSTON OK-
126 PM CDT MON MAY 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CARTER...
NORTHWESTERN MARSHALL AND WEST CENTRAL JOHNSTON COUNTIES UNTIL 200 PM
CDT...

AT 125 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DICKSON. THIS
STORM WAS NEARLY STATIONARY.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
ARDMORE...DICKSON AND GENE AUTRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3417 9709 3429 9709 3429 9690 3415 9690
TIME...MOT...LOC 1825Z 276DEG 2KT 3423 9703

MAHALE
Special weather statement, May 18, 12:29 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
129 PM CDT MON MAY 18 2015

OKZ031-032-042-181900-
PONTOTOC OK-HUGHES OK-SEMINOLE OK-
129 PM CDT MON MAY 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PONTOTOC...
SOUTHWESTERN HUGHES AND SOUTHERN SEMINOLE COUNTIES UNTIL 200 PM
CDT...

AT 126 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ALLEN...MOVING
SOUTHEAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
ALLEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3486 9654 3497 9647 3491 9628 3477 9640
TIME...MOT...LOC 1826Z 294DEG 6KT 3490 9646

MAHALE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carter

When
May 18, 12:39 PM CST
Where
Carter County, 2.07 mi N of Dickson
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.220, -96.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583181.